How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site. Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Jay Mawhinney Your Own Question
Dr. Jay Mawhinney
Dr. Jay Mawhinney, Veterinarian
Category: Dog Veterinary
Satisfied Customers: 2414
Experience:  34+ years experience in day practice and in critical care.
22217170
Type Your Dog Veterinary Question Here...
Dr. Jay Mawhinney is online now
A new question is answered every 9 seconds

My toy poodle was diaginosed with congestive heart failure

Resolved Question:

My toy poodle was diaginosed with congestive heart failure he is on lisonopril 10 mg daily several times he has scarred the heck out of me, he likes to go for walks so I take him it seems like he got overly excited started the coughing that I call hacking and fell over like he was stunned or paralyzed to day his body went limp for a min. What can I do and is this a sign that the medication is not working like it should. My baby is 12 years old. Thank You
Submitted: 5 years ago.
Category: Dog Veterinary
Expert:  Dr. Jay Mawhinney replied 5 years ago.
Hi
If you mean Lisonopril truly, I am a little puzzled since often it is part of a combination therapy for cardiomyopathy in large dog heart disease. However I'm certain your veterinarian has evidence (new evidence of use of certain drugs all of the time) to use this regimen. Often congestive heart failure small dog patients are started on Benazapril or Enalapril, occasionally with lasix. If there is progression of disease spironolactone might be added but almost always Vetmedin (Pimobendin) is started. I would strongly recommend getting back to your veterinarian for a recheck and if he is coughing as badly as you say and passing out (syncope is what we call this falling over limp thing) you need to get to your nearest emergency veterinary clinic for a thorough exam, x rays and medical evaluation and treatment as he may be getting into serious heart failure that can't wait until Tuesday.
Dr. Jay Mawhinney
Expert:  Dr. Jay Mawhinney replied 5 years ago.
I double checked on Lisonopril since I was taking information from an expert panel site. The Lisonopril is a new ACE inhibitor related to Benazapril that I mentioned. It is new and not much information but the rest of the post is important since the drug is not working by itself since he is coughing and having syncopic attacks. He needs to get in to a veterinary hospital now for immediate evaluation and combination drug therapy and maybe oxygen at this point.
Dr. Jay Mawhinney and 2 other Dog Veterinary Specialists are ready to help you
Expert:  Dr. Jay Mawhinney replied 5 years ago.
I hope you could get to a veterinarian for treatment.